Winter Storm, Lake
- When
- November 9, 6:00 PM CST to November 10, 9:00 AM CST
- Where
- Lake forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 42.349, -87.862 (the zone’s center; the record gives no point)
Heavy lake effect snow fell on parts of northeastern Illinois as a compact system of low pressure moved east of Lake Michigan on the 9th and into the morning of the 10th. The most snow fell in northeastern Lake County as well as north-central Iroquois into eastern Kankakee counties.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Heavy lake effect snow fell on parts of northeastern Illinois as a compact system of low pressure moved east of Lake Michigan on the 9th and into the morning of the 10th. The most snow fell in northeastern Lake County as well as north-central Iroquois into eastern Kankakee counties. Reports of 6 to 10 inches came out of Lake County. In Iroquois and Kankakee counties, as many as 9 to 12 inches fell in the course of about six hours. The city of Chicago was gapped by the higher accumulations with O'Hare Airport having received 1.7 inches in total.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Nov 9, 5:44 PM CST, 16 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
544 PM CST Sun Nov 9 2025
.KEY MESSAGES...
- A period of dangerous and intense lake effect snow is expected
tonight into Monday in northeastern Illinois and northwestern
Indiana. The peak coverage of lake effect snow should be
between 11 PM and 10 AM Monday. Travel is not advised during
periods of lake effect snow.
- A gradual warming trend, possibly accompanied by periods of
breezy winds, is expected toward the middle of next week.
&&
.DISCUSSION...
Issued at 317 PM CST Sun Nov 9 2025
Through Monday:
DANGEROUS LAKE EFFECT SNOW EXPECTED TONIGHT INTO MONDAY:
The forecast message for tonight into Monday morning remains
largely unchanged from previous thinking. The only change to the
going headlines was to include Lake County IL in the Winter Storm
Watch.
An exceptionally favorable lake induced thermodynamic environment
continues to set up over Lake Michigan this afternoon as near
record cold 500 mb temperatures (~-40C) continue to move into the
western Great Lakes. Consequently, this will continue to support
the strengthening of a meso-low on the lake as it slides south-
southwestward towards the southern Lake Michigan shore mid to late
this evening. As this meso-low comes onshore, expect a very
intense arcing band of lake effect snow (likely accompanied by
thunder and lightning and locally stronger wind gusts) to quickly
shift onshore across much of the Chicago metro area and far
northwestern IN later this evening (after 9 or 10 PM).
While the band should weaken with westward extent towards the far
western Chicago suburbs, the most intense snow within this band
is likely to fall at rates of 2-3"+ per hour, which in combination
with gusty winds to 35 mph could result in some periods of near
white out conditions. The heaviest snow rates are expected to
largely remain along and east of the I-55 and I-355 corridors in
northern IL and parts of northwestern IN. These areas will
thus experience quickly deteriorating travel conditions after 10
PM this evening. Conversely, drastically lighter snow amounts and
rates are anticipated across the far western suburbs (towards the
Fox Valley), so travel conditions will likely vary considerably
with westward extent across the Chicago metro area.
Following this initial arcing band of intense snow, which will
last a couple hours overnight, the primary convergence axis will
be defected farther west towards the northeastern IL shore. This
will then act as the focus for a trailing north-northeast to
south-southwest oriented single intense band of lake effect snow
overnight. The most intense part of this band will become more
localized, likely resulting in significant variability in weather
conditions over just a few miles. Accordingly, some areas,
particularly along the northwestern IN shore, may experience a
several hour break in the most intense snow overnight. Ultimately,
however, this band of snow will gradually become more progressive
into Monday morning as northwesterly flow on the lake pushes the
main focus eastward along the southwestern and southern periphery
of the lake through Monday morning.
The potential for a more progressive movement into Monday morning
may help limit total snow accumulations from reaching the higher
end amounts forecast in some areas. However, with the extremely
heavy rate at which the snow will be falling, it will not take to
long to pile up amounts. Accordingly, some localized double digit
total amounts remain plausible. However, the overall foot print
of these extreme amounts may remain lower then our current
deterministic forecast advertises.
KJB
Monday Night through Sunday:
Any remaining lake effect snow across far northeast Porter County
will be ending early Monday evening as a fast moving ridge of high
pressure crosses the cwa Monday night. A weak disturbance will move
southeast in fast northwest flow early Tuesday morning with guidance
continuing to show an earlier arrival. While precipitation amounts
will be light, precip type will likely be all snow with the earlier
and colder air aloft.
Surface temps also appear to remain below freezing through mid
morning. Several runs and now some of their ensembles are showing a
dusting of snow accumulation across parts of northern IL. No changes
to the low chance blended pops, but if current trends continue,
higher pops for a dusting of snow accumulation may be needed.
Southwest winds will increase Tuesday morning as the gradient
tightens with gusts into the 30-35 mph range possible. Wednesday
also looks breezy with westerly winds gusting into the 30 mph range.
Generally dry and warmer conditions are expected for the end of the
week though a few showers may be possible as a warm front lifts
across the area Friday night into Saturday. While high temps may
already be in the upper 50s/lower 60s Friday, this warm front could
help push highs well into the 60s for much of the area for Saturday.
A deep trough moving across the western U.S. the develops into an
upper low next weekend and then slowly moves east across the region,
bringing the next chance of rain to the area. cms
&&
.AVIATION /00Z TAFS THROUGH 06Z TUESDAY/...
Issued at 544 PM CST Sun Nov 9 2025
Main Concerns:
- Timing of moderate to heavy wind blown lake effect snow and
associated ceiling visibility impacts into Monday morning.
- Gusty northwest winds will likely prolong BLSN issues at the
Chicago metro terminals until winds subside late day Monday.
Snow showers with some reduced VSBY at times should develop
around 03z. A burst of heavy at times lake effect snow probably
accompanied by some thunder will then pivot in off the lake
late this evening into northeast IL and then into northwest IN
early overnight. Forecast soundings suggest north-northwest
winds could also gust as high as 30-35 kt during the time of the
worst conditions, exacerbating runway issues due to blowing
snow.
There may be a brief lull in the snow intensity prior to another
(more narrow) intense lake effect band moving into northeast IL
in the pre-dawn hours and then shifting east into NW IN by the
mid to late morning. Opted to convert PROB30s for ORD and MDW
over to TEMPOs for LIFR conditions, though the narrowness of the
band does lower confidence a bit, especially at ORD. The
accumulating snow should end by 15-16z at ORD and MDW, with
continued BLSN knocking VSBY down some until sunset when wind
gusts subside.
Specific accumulations are always uncertain in lake effect
events, though GYY likely has the best chance of seeing amounts
upwards of 1 foot, while ORD and MDW end up in the 4-10" range
(probably higher at MDW). Despite it being an early season
event, the snow won't be as wet as would normally be expected
due to the exceptionally cold air mass (ratios as high as 16:1).
Castro
&&
.MARINE...
Issued at 310 AM CST Sun Nov 9 2025
Periods of north to northwesterly gale force winds to 35 kt are
expected through Monday as winds funnel on the western side of
periodic bands of lake effect snow. A Gale Warning is in effect
until Monday evening. Waterspouts are possible where bands of
lake effect snow are prevalent.
NWS Chicago
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Winter Storm Warning from 9 PM this evening to 6 AM CST Monday
for ILZ006.
Winter Weather Advisory from 9 PM this evening to noon CST
Monday for ILZ013-ILZ106-ILZ107.
Winter Storm Warning from 9 PM this evening to noon CST Monday
for ILZ103-ILZ104-ILZ105-ILZ108.
Winter Storm Warning from midnight tonight to noon CST Monday
for ILZ023.
Winter Weather Advisory from midnight tonight to noon CST
Monday for ILZ033.
IN...Winter Storm Warning from 9 PM this evening to 6 PM CST Monday
for INZ001-INZ002.
Winter Weather Advisory from midnight tonight to 6 PM CST
Monday for INZ010-INZ011.
LM...Gale Warning until 6 AM CST Monday for the IL and IN nearshore
waters.
&&
Visit us at weather.gov/chicagoHazardous Weather Outlook National Weather Service Chicago/Romeoville IL 355 PM CST Sun Nov 9 2025 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-102200- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 355 PM CST Sun Nov 9 2025 /455 PM EST Sun Nov 9 2025/ This Hazardous Weather Outlook is for portions of north central Illinois...northeast Illinois and northwest Indiana. .DAY ONE...Tonight. Weather hazards expected... Significant Snow Risk northeast IL and northwest IN. Limited Thunderstorm Risk. DISCUSSION... Intense lake effect snow is expected in northeastern Illinois and northwestern Indiana late this evening and overnight. Snow rates locally in excess of 3 inches per hour will lead to dangerous travel conditions especially near Lake Michigan. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Monday morning... Significant Snow Risk near Lake Michigan. Limited Thunderstorm Risk. DISCUSSION... Intense lake effect snow will continue Monday in northeastern Illinois and northwestern Indiana. Snow rates locally in excess of 3 inches per hour in the morning will lead to dangerous travel conditions especially near Lake Michigan. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-102200- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 355 PM CST Sun Nov 9 2025 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Tonight. Weather hazards expected... Gale force winds and very hazardous waves. Limited Thunderstorm Risk. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Monday... Hazardous conditions for small craft are likely. Limited Thunderstorm Risk. Tuesday and Wednesday... Hazardous conditions for small craft are likely. Friday and Saturday... Hazardous conditions for small craft are likely. KJB Visit us at www.weather.gov/chicago
Preliminary Local Storm Report
National Weather Service Chicago IL
107 PM CST Sun Nov 9 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM Snow Lindenhurst 42.41N 88.03W
11/09/2025 M1.2 Inch Lake IL Trained Spotter
&&The national radar mosaic for the moment the first event began.
4 winter storm, 3 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, November 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1300497, 1300502, 1300503, 1300504, 1300499, 1300500, 1300501.